Hail, Henry
- When
- September 26, 12:17 PM CST to 12:19 PM CST
- Where
- Henry County, Galva
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.167, -90.050
Lasted 2 minutes
An upper level disturbance allowed thunderstorms to develop across Northeast Missouri, Southeast Iowa, and West Central Illinois during the afternoon. The storms produced spotty hail with a few funnel clouds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance allowed thunderstorms to develop across Northeast Missouri, Southeast Iowa, and West Central Illinois during the afternoon. The storms produced spotty hail with a few funnel clouds. A meteorology professor at Western Illinois University in Macomb, Illinois observed a rotating wall cloud move across the city from 1407 CST to 1412 CST. Fortunately, no tornadogenesis occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 26, 2:34 AM CST, 9 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 334 AM CDT FRI SEP 26 2003 TONIGHT THROUGH MONDAY NIGHT... SCATTERED -SHRA ACROSS CENTRAL AND SOUTHERN HALF CWA THIS AFTERNOON CENTERED ON WEAK TROUGH AXIS ROTATING THROUGH CYCLONIC FLOW AROUND GREAT LAKES LOW. WITH SHOWERS AND CLOUDS DIURNAL AND MID LEVEL VORT MAX SEEN ON SATELLITE IMAGERY MOVING INTO N CENTRAL IL...WILL CARRY SCATTERED SHOWERS ONLY INTO EARLY THIS EVENING. SHOULD SEE SOME CLEARING BY MID EVENING...THEN MAIN SHORT TERM CHALLENGE IS LOWS TONIGHT AND FROST POTENTIAL. VORT MAX ROTATING THROUGH BASE OF LONG WAVE TROUGH CENTERED ON GREAT LAKES PUSHING EAST WILL RESULT IN SHORTWAVE RIDGING AND DEEP UPPER LEVEL SUBSIDENCE TONIGHT. HOWEVER MODELS ADVERTISE CONSIDERABLE UPPER LEVEL MOISTURE TOWARD MORNING...ALONG WITH POSITIVE VORT MAXIMA IN DIRTY NW FLOW TO MAKE LATE NIGHT/EARLY MORNING CLOUD FORECAST DIFFICULT. WITH THIS IN MIND...EXPECTING TEMPS TO DROP QUICKLY BEFORE MIDNIGHT THEN LEVEL OFF WITH PATCHY FROST A GOOD BET AND KEPT LOWS IN MID 30S RANGE. WILL HOLD OFF ON HIGHLIGHTS WITH BEST CHANCE FROST AND WIDESPREAD SUBFREEZING TEMPS IN LATER PERIODS. LITTLE CHANGE TO MONDAY THROUGH MONDAY NIGHT...WITH SLIGHT CHANCE FOR SHOWERS WITH OVERNIGHT FROPA. MONDAY HIGHS IN MIDDLE RANGE OF GUIDANCE WITH MID 50S TO LOWER 50S. TEMPS MONDAY NIGHT WILL BE KEPT UP BY CLOUDS AND COUPLED BOUNDARY LAYER FLOW WITH FROPA AND MID LEVEL FORCING...AND STAYED WITH UPPER 30S TO LOWER 40S. TUESDAY THROUGH SUNDAY... SHORT/MEDIUM RANGE MODELS AGREE ON SECONDARY COLD FRONT TUESDAY NIGHT. MOST LIKELY WILL BE DRY ALTHO PVA AND JET MAX COULD BE ENUF TO PRODUCE SLIGHT CHANCE OF RAIN/SNOW SHOWERS...POSSIBLY INTO EARLY WEDNESDAY. MAIN CHANCE FOR PRECIP IN THIS TIME FRAME WILL BE SOUTH OF FORECAST AREA WITH STRONG VORT MAX...AND WELL NORTH. COLD AIR ADVECTION WILL CONTINUE THROUGH WEDNESDAY INTO THE EVENING...AFTER WHICH HIGH WILL PROBABLY MOVE OVERHEAD. STILL SOME DISAGREEMENT BETWEEN MEDIUM RANGE MODELS ON PLACEMENT OF SURFACE HIGH 12Z THURSDAY. THIS WILL BE KEY...SINCE THIS WILL BE COLDEST MORNING OVER THE NEXT SEVEN DAYS. FREEZE WILL BE LIKELY NORTH AND POSSIBLE CENTRAL...WITH FROST LIKELY MOST AREAS. MRF AND EUROPEAN PUT ANOTHER COLD FRONT THRU IN THE FRIDAY TIME FRAME...ACCOMPANIED BY A 500MB SHORT WAVE...WITH THE UK BEING 12/24 HOURS SLOWER. AFTER THIS...ZONAL FLOW AT 500MB SETS UP FOR SATURDAY AND SUNDAY...WITH WARM-UP AHEAD OF NEXT COLD FRONT. WILL MAKE ONLY MINOR CHANGES TO ONGOING FORECAST FOR TUESDAY THROUGH SUNDAY. MAIN THEME WILL BE COOL...NOT WARMING TO SEASONABLE TEMPERATURES UNTIL SUNDAY. WILL NEED TO KEY AN EYE ON WEDNESDAY NIGHT...VIS-A-VIS FROST ADVISORY OR FREEZE WARNING...AS THIS WILL BE THE COLDEST NIGHT...SO FAR...OF THE FALL SEASON. .DVN... IA...NONE. IL...NONE. MO...NONE. DLS/REA
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 447 AM CDT FRI SEP 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MID DAY AND INTO THE AFTERNOON HOURS. STRONG STORMS ARE POSSIBLE DUE TO SUFFICIENT SHEAR IN THE ATMOSPHERE. THE AREA AT GREATEST RISK FOR STRONG AND POSSIBLY SEVERE STORMS IS SOUTH AND EAST OF A LINE FROM KIRKSVILLE...TO THE QUAD CITIES...TO LA SALLE PERU. THE LIKELY TIME PERIOD FOR STRONG STORMS WILL BE FROM 2 PM TO 8 PM. THE PRIMARY THREAT WOULD BE HAIL DUE TO LOW FREEZING LEVELS ALOFT...AND WINDS GUSTING TO 45 MPH. HOWEVER...DAMAGING WINDS OF 60 MPH ARE POSSIBLE IF TEMPERATURES AND MOISTURE LEVELS BECOME HIGHER THAN CURRENTLY EXPECTED. TONIGHT...SHOWERS EAST OF THE MISSISSIPPI AND SOUTH OF INTERSTATE 80 WILL END BY MID EVENING. AN UPPER LEVEL DISTURBANCE IS FORECAST TO ARRIVE LATE TONIGHT...PRODUCING SOME SHOWERS NORTH OF HIGHWAY 30. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A COOL AND UNSETTLED WEATHER PATTERN CAN BE EXPECTED THROUGH NEXT WEEK. BELOW NORMAL TEMPERATURES CAN BE EXPECTED FOR THE WEEKEND. IF CLOUDS CLEAR AT NIGHT...A FROST OR FREEZE WOULD BE POSSIBLE FOR MUCH OF THE AREA ON MONDAY OR TUESDAY. LATE NEXT WEEK...CURRENT INFORMATION SUGGESTS A STORM SYSTEM WILL AFFECT THE REGION...BRINGING A THREAT OF RAIN AND VERY COOL TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS EAST OF THE MISSISSIPPI AND SOUTH OF INTERSTATE 80. SF
The Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
3 hail, 1 funnel cloud. Local standard time, as filed.
Lasted 2 minutes
Minor street flooding from heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336796, 5336793, 5336794, 5336795.